Excessive intake of licorice may cause pseudohyperaldosteronism which, in turn, may lead to hypertension and hypokalemia. Severe hypokalemia may lead to electrocardiogram (ECG) changes including long QT interval potentially progressing into malignant arrhythmias. Here we present a 43-year-old woman admitted to the hospital with chest pain and a stinging sensation in the upper extremities. Her peak blood pressure was 177/98 mmHg and the blood test revealed low plasma potassium of 1.9 mmol/L. The ECG revealed flattened T-waves and long QT interval. Prior to admission, the patient had increased licorice ingestion to a total of some 70 g daily. The licorice intake was stopped and potassium was administrated orally and intravenously. Plasma potassium normalized and the ECG changes remitted. To our knowledge a few other cases of licorice-induced pseudohyperaldosteronism and long QT interval have previously been reported. This underlines the importance of quantifying licorice intake in younger people with unexplained high blood pressure and low potassium.
- Even small amounts of licorice daily may increase the risk of developing hypertension; therefore, licorice should be asked for specifically.
- Even though licorice intake is very easy to cover in the patient’s history, it is often missed.
- Excessive licorice intake may course severe hypokalemia causing long QT interval in the ECG recording, potentially progressing into arrhythmias and even cardiac arrest/sudden death.
- Hypokalemia <3 mmol/L and present ECG changes should be treated with potassium intravenously.
- Licorice-induced hypertension may be associated with syndrome of apparent mineralocorticoid excess (SAME). Plasma renin and aldosterone are both low at diagnosis and normalize when licorice is stopped.